The Journal of Clinical Endocrinology and Metabolism recently published a systematic review of scientific evidence regarding the management of type 2 diabetes and osteoporosis. Endocrinology Advisor spoke with one of the authors, Anastasia D. Dede, MD, MsC, of Chelsea and Westminster Hospital NHS Foundation Trust in London, United Kingdom, to gain more insight into how clinicians can best care for this special patient population.
Anastasia D. Dede, MD, MSc
Practice Community: London, United Kingdom
Hospital and Institutional Affiliations: Chelsea and Westminster Hospital NHS Foundation Trust
Number of Patients Seen in a Month: 50 to 60 outpatients; inpatient numbers vary
Practice Niche: Endocrinology, type 2 diabetes, metabolic bone disease
Question 1: Type 2 diabetes is associated with bone fragility. What are the risk factors for osteoporosis in this population, and how might practicing clinicians address these risk factors?
Answer 1: Poor glycemic control, long duration of diabetes, the presence of diabetic complications and the use of insulin have all been associated with a higher risk for bone fractures in patients with type 2 diabetes.1
There is no evidence that insulin use itself has a direct negative effect on bone metabolism; insulin use probably simply reflects longer disease duration. Also, many diabetic complications — such as vision loss, neuropathy, and hypoglycemic episodes — increase the risk for falls, which in turn, can lead to fractures.1 Therefore, early, good glycemic control is of paramount importance. Clinicians should also identify patients who are at risk for falls and take appropriate action to prevent falls, depending on the clinical scenario. Finally, vitamin D deficiency, which is common in obese patients, should be identified and corrected.
Question 2: Certain diabetes medications seem to have more negative effects on bone metabolism and bone health than others. Can you speak more in depth about these effects and how clinicians can monitor them in their patients?
Answer 2: There is a large body of data concerning the effects of thiazolidinediones on bone metabolism. This class of drugs has been associated with both progressive bone loss and a higher risk for fractures. It should be noted, however, that these effects mainly concern postmenopausal women, but not men or premenopausal women. Therefore, it would be prudent to avoid their use in older postmenopausal women who also have other risk factors for bone fractures.1
Canagliflozin has been associated with a higher risk for fractures in the CANVAS study2 but not in other studies. The mechanisms underlying the increased risk for fractures with canagliflozin use are still unclear and more research is needed. Moreover, although results with the other sodium-glucose co-transporter 2 (SGLT2) inhibitors are reassuring so far, we need to elucidate whether fracture risk is a class effect or if there are intrinsic factors associated with canagliflozin. And because it is unclear whether the bone effects are mediated by reductions in bone mineral density or changes in bone turnover markers, there is no safe way to monitor bone health in patients receiving canagliflozin. Therefore, canagliflozin should be avoided in patients who already have a high baseline fracture risk.
Question 3: Is there a role for bisphosphonates in treating bone fragility related to diabetes or diabetes medications?
Answer 3: Unfortunately, there are no large-scale studies specifically addressing the effects of bisphosphonates in bone fragility related to diabetes. Complicated patients with diabetes are usually excluded from randomized controlled trials. We do, however, have some data from post hoc analyses of randomized controlled trials and epidemiologic data that show that bisphosphonates are equally effective in patients with low bone mineral density with and without diabetes. The true challenge is patients with diabetes who have normal or borderline bone mineral density but still sustain fractures. In this cohort, unfortunately, there is no evidence that bisphosphonates would be beneficial. More research on the effects of bisphosphonates in this cohort is definitely warranted.
Likewise, there are no studies showing that concomitant administration of bisphosphonates and thiazolidinediones attenuates the negative effects of thiazolidinediones. Even if we were able to demonstrate that such a combination could prevent progressive bone loss in a small study, the net effect on fracture risk would be extremely difficult to demonstrate, since doing so would require a large-scale trial.